RSS Feed Print
Ativan and seroquel
sjlk
Posted: Friday, August 23, 2019 1:50 PM
Joined: 11/30/2015
Posts: 18


How long until meds start working? My LO Is biting, hitting and slapping aides and the memory care is ready to kick him out. It's almost always when they change depends or try to get him out of bed. Sometimes he's just in a nasty mood.this is his third day of Ativan and he's tried to bite an aide that I know is good at her job.

He's been at this MC 3 years. He takes high doses of  meds for swelling in his legs and this has caused him to not be able to hold urine and get to bathroom. Also soaks the bed every night.  Has had lots of falls lately including a trip to the ER.


WHAT TO DO.



MinutebyMinute
Posted: Friday, August 23, 2019 7:21 PM
Joined: 6/11/2019
Posts: 192


Wow. I have heard that Seroquel can often have the opposite of the desired effect. I think I would start there by asking the prescribing entity. My mom was on it for a few weeks between geripsych admittances. Seemed to help initially, then not. She wasn't hitting people though.

I'm kind of surprised to hear he's still difficult with the Ativan. For my mom, it works pretty fast most of the time. Of course, I use it as a last resort when she's badly agitated or to head off what I think will be a major meltdown. while it usually calms her pretty fast, it really messes her up. If I give to her during the day, that night she is usually SUPER confused and has a lot of trouble talking. Same for the next day if I give to her at night. I HATE giving it to her and avoid it if at all possible.

When I first started researching medications at the start of this year, I read that it usually takes from 2-6 weeks to tell if a med is actually working. Antipsychotics an usually be assessed faster according to a doctor I spoke with. (2-5 days for example)

Definitely consult with doctor, especially psych doc if you can. They should be able to advise you best.


abartster
Posted: Friday, August 23, 2019 8:57 PM
Joined: 5/9/2018
Posts: 83


While my Mom was with me, doctor prescribed Seroquel.  Usually in the early evening and she would get sleepy.  Mom moved to MC almost a year ago and they stopped any of that.  However, lately, again in the early evening, she becomes agitated, calls me and wants to go home, it's not fair, she should decide where she should live, etc.  They started her on Ativan as needed.  It usually kicks in in an hour or so.  And then she gets very sleepy.  I can take all that she gives out (cannot tell you how many times she has cursed me out or hung up).  My concern is that she'll work herself up and have a stroke.  I don't know what the right meds are for your Mom but hopefully they will figure it out.  Hugs to you.
jfkoc
Posted: Saturday, August 24, 2019 9:39 AM
Joined: 12/4/2011
Posts: 17177


A lot of people can not take Ativan. I would check for all drug interactions

https://www.drugs.com/interactions-check.php?drug_list=1488-899,1979-1274

I would also ask what specific training the staff has.

Also check for UTI with culture.


NoSiblings
Posted: Saturday, August 24, 2019 10:10 AM
Joined: 9/3/2016
Posts: 214


It is possible that your LO may need to spend some time in geri-psych to find the right drug combination to keep them calm. My mom had to do that, actually twice but the 2nd time did the trick. My sweet, loving mother became a real danger to everyone around her. Seroquel did not work and neither did Ativan. Geodon, however, did work for her combined with low dosage Xanax. Sometimes it's a trial and error until the right med combination is found, and from our experience I learned that not all geri-psychs are created equally. The first one my mom went to was in a large hospital. It did not help her at all. The second one was in a small hospital, and honestly I would not have sent her because I thought if the first large one didn't help her that this one surely wouldn't be able to as it was not impressive looking at all. But it was either send her or they were going to kick her out, and I couldn't take care of her any longer by myself. So I did, and the small one gave her one-on-one attention and found the right combination of drugs for her. She was still alert but was calm and no longer dangerous to be around. I feel for you, as this is terrible to go through both for you and for your LO, but they can find a solution. It's just not always on the first try.
elhijo
Posted: Saturday, August 24, 2019 7:28 PM
Joined: 7/16/2018
Posts: 15


Hello sjlk,

Your LO may have a UTI. I understand he has swelling in his legs and that may be normal for your LO but it could also mask problems with they kidneys not being able to flush out liquid because of a UTI. See when there's a kidney issue the legs become very swollen so the specialists might be taking it for granted the legs are swollen bc of another condition and not because of something wrong with the kidneys, because of a UTI. UTI ( Urinary Tract Infections) can make a person very violent and angry when they have dementia and I was told by my mom's neurologist that antipsychotic medications can actually have the opposite effect so that when they have a UTI the antipsychotic drugs make them angrier. Best best is to get a urine culture, not just a dipstick test, but an actual culture and have the doctor determine the best antibiotic for your LO. Some antibiotics work for some bacteria, some don't when someone has a UTI.

Best of luck to you my friend.

 

 


Abuela
Posted: Sunday, August 25, 2019 6:39 AM
Joined: 6/24/2012
Posts: 362


Ativan did not work for my mom.  It seemed to have the opposite effect, but short term it did work as when she was violent in acute care in the hospital and was biting nurses and throwing things... it made her docile so that they could help her.  But in regular regimen it was having an opposite effect.  Trazodone was the replacement and it seems to work better with dementia victims than Ativan.  

Seroquel was prescribed but over time, it too, did not work well for her.  A geri psych stay was recommended and as a result she is now taking Zyprexa and it seems to work much better for her, especially in terms of taking direction from aids and nurses.  Her paranoia is almost negligible now.  Before that it was debilitating.   

El hijo... thanks for the heads up about the UTI and the swollen feet.  Mom's feet have been really bad the past few days.  I will see if they can get another specimen.  She resists peri care so anything is possible.  Though she does not have any history of UTI's regardless of her poor hygiene.  Since they are using depends now.... she is not incontinent, just messy... that might be festering something too much moisture?  Hmmm.  


elhijo
Posted: Sunday, August 25, 2019 11:38 AM
Joined: 7/16/2018
Posts: 15


Abuela,

Glad it could help. Too much moisture can do "stuff". In the ER, the ER nurse said he does not recommend adult diapers in any way for elderly people due to the moisture and plasticness of the thing making thing(s) worse.

Best of luck to you.

elhijo


Sunnymansfield
Posted: Wednesday, September 4, 2019 1:57 PM
Joined: 4/10/2017
Posts: 272


What did the ER nurse suggest for the elderly who are incontinent?  The depends are a must for that issue.  Although, other problems can happen with depends.
GemsWinner12
Posted: Thursday, September 5, 2019 12:16 PM
Joined: 7/17/2017
Posts: 357


Besides a rectal tube and a foley catheter for an immobile patient, there is really nothing else besides adult diapers/depends for a doubly-incontinent patient.  This would be in the case of a patient on life support or who is immobile and will not pull the tubes out (which can cause considerable internal damage, since they are tubes with balloons that are inflated once inserted).  A rectal tube is usually used in conjunction with liquid feeding set-ups, since obviously the stool produced must be liquid in order for the tube to work.   Unless the patient can understand and agree with use of bedpans or help up to a bedside commode on a regular basis,  unfortunately, adult diapers are the only option I know of for dementia/Alzheimer's patients who are incontinent and unable to toilet themselves.
jfkoc
Posted: Thursday, September 5, 2019 2:32 PM
Joined: 12/4/2011
Posts: 17177


ER nurse question...how often do you check your patients?????
GemsWinner12
Posted: Thursday, September 5, 2019 4:16 PM
Joined: 7/17/2017
Posts: 357


Not quite sure of the insinuation with the four question marks after your comment.   Usually patients are monitored very closely while in emergency room/observation treatment areas, but a lot can go wrong in a matter of seconds.  Agitated and confused patients pull out IV lines and tubes quite frequently in hospital settings, in all areas of care.
jfkoc
Posted: Thursday, September 5, 2019 5:24 PM
Joined: 12/4/2011
Posts: 17177


My question was in reference to the ER nurse saying "depends" should not be used.